Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Pregnant, severe anxiety, panic attack. Was taking celexa & kolonopin before pregnancy. Are they safe to take during pregnancy?

User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 3163 Questions
I am 11 weeks pregnant and suffer from severe anxiety. Before becoming pregnant I was taking 20 mg of Celexa and .5 mg of Kolonopin as needed. I haven't taken either since finding out I was pregnant and I have been suffering very badly. I had a panic attack yesterday and I'm just angry all of the time. Is there anything safe to take for this during pregnancy? My OB doesn't want me to, but says I can if it gets worse. I am torn between wanting to feel better and wanting to do whats right for my baby. What should I do?
Posted Tue, 22 May 2012 in Anxiety and Stress
Answered by Dr. Rhea Chanda 22 minutes later
Thanks for the query.
Anti anxiety drugs in pregnancy are always not recommended.If the anxiety can be controlled by behaviour modifications and relaxation techniques then that would be ideal.However,in cases of severe symptoms,to avoid maternal distress and self harm,sometimes medications need to be continued.Amongst them,there are different drugs that are considered safe.Of them,prozac has had safe studies more than others. Celexa also is said to be minimal risk of congenital malformations.Klonopin(benzo) also may be taken in 2/3 trimesters although there may be some side effects in the fetus.
Its definitely better to avoid any drugs in the 1st trimester. You are already 11 weeks pregnant and its not long till you cross into the 2nd trimester.
You have to be informed that there are always the possibilities of side effects on the fetus.You should keep that in mind before you start any drugs.
However,if your mental peace is at stake,then the drugs should be taken, since without that,you wont have a healthy baby!

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor